Alert archive / Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 82, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 11, 2008, 2:19 PM EDT for 5 counties in Virginia. It was in force for 71 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2008, 2:19 PM EDT (18:19 UTC)
- Expired
- May 11, 2008, 3:30 PM EDT
- In force
- 71 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Amherst County, VA, Bedford County, VA, Campbell County, VA, City of Lynchburg, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 78 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 2:48 PM EDT | HAIL 0.88 | Evington, VA | |
| May 11, 2:57 PM EDT | HAIL 0.75 | Hurt, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 2:07 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.3 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 352 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 111819
SVRRNK
VAC009-019-031-143-515-680-111930-
/O.NEW.KRNK.SV.W.0082.080511T1819Z-080511T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 PM EDT SUN MAY 11 2008
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA
CAMPBELL COUNTY IN CENTRAL VIRGINIA
CITY OF LYNCHBURG IN CENTRAL VIRGINIA
SOUTH CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA
NORTH CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 330 PM EDT.
* AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM MONETA TO SMITH MOUNTAIN LAKE
STATE PARK...OR ALONG A LINE EXTENDING FROM MONETA TO 7 MILES NORTH
OF PENHOOK...AND MOVING NORTHEAST AT 41 MPH.
* LOCATIONS IMPACTED INCLUDE...
SMITH MOUNTAIN LAKE STATE PARK...
HUDDLESTON...
BEDFORD CITY...
LEESVILLE...
HURT...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3711 7892 3704 7959 3706 7959 3708 7962
3709 7962 3712 7965 3727 7968 3757 7916
TIME...MOT...LOC 1819Z 241DEG 35KT 3727 7962 3708 7957
$$
KM1 follow-up statement
000
WWUS51 KRNK 111929
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT SUN MAY 11 2008
VAC009-019-031-143-515-680-111938-
/O.EXP.KRNK.SV.W.0082.000000T0000Z-080511T1930Z/
CITY OF BEDFORD VA-CAMPBELL VA-CITY OF LYNCHBURG VA-AMHERST VA-
PITTSYLVANIA VA-BEDFORD VA-
328 PM EDT SUN MAY 11 2008
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BEDFORD...THE CITY
OF LYNCHBURG...BEDFORD...NORTHERN PITTSYLVANIA...SOUTHERN AMHERST AND
CAMPBELL COUNTIES EXPIRES AT 330 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3711 7892 3704 7959 3706 7959 3708 7962
3709 7962 3712 7965 3727 7968 3757 7916
TIME...MOT...LOC 1928Z 241DEG 35KT 3759 7888 3740 7883
$$
KMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 11:11 AM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 11, 11:11 AM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1111 AM EDT SUN MAY 11 2008
.SYNOPSIS...
LOW PRESSURE IN THE MID MISSISSIPPI VALLEY WILL MOVE INTO THE MID
ATLANTIC STATES BY TONIGHT...BRINGING A COLD FRONT THROUGH
OUR AREA ALONG WITH IT. HEADING INTO NEXT WEEK WE WILL MAINTAIN AN
ACTIVE WEATHER PATTERN WITH A NEW SYSTEM ABOUT EVERY THREE DAYS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HAVE UPGRADED WIND ADVISORY IN TAZEWELL AREA TO A HIGH WIND
WARNING. GETTING REPORTS OF TREES DOWN IN THE TAZEWELL AND
BLUEFIELD VIRGINIA AREA...TREES BLOWING OVER BY THE ROOT BALLS.
IMPRESSIVE UPPER LOW IS SPIRRALING ACROSS THE OHIO VALLEY. STRONG
SFC FRONT IS BEING PROPELLED EASTWARD...AND CONCERN IS FOR
POTENTIAL SUPERCELLS AND TORNADOES AS IT EXITS KY AND MOVES INTO
WV AND FAR WRN VA.
STRONG SOUTHEAST WINDS AHEAD OF THE FRONT HAS PROMPTED NEED FOR A
WIND ADVISORY VCNTY OF BLUEFIELD AND TAZEWELL. WE HAVE HAD REPORTS
OF LIMBS DOWN AND LAWN FUNITURE BLOWN AROUND BY THIS WIND.
WILL HAVE TO CLOSELY MONITOR FRONT. IT WILL EVENTUALLY ENCOUNTER
THE STABLE AIR EAST OF THE MOUNTAINS. THE MORNING RNK SNOUNDING
INDICATED STEEP MID LEVEL LAPSE RATES...BUT THE BOUNDARY LAYER WAS
STABLE. THIS SUGGESTS SHOWERS AND THUNDERSTORMS WILL OCCUR...BUT
POTENTIAL MIX DOWN OF STRONGER WIND TO THE SURFACE MAY BE
DIFFICULT UNLESS WE CAN DISPLACE THE STABLE BOUNDARY LAYER.
WILL BE DOING A SPECIAL 18 UTC BALLOON RELEASE TO SEE IF THE
STABLE LAYER IS ERRODING. FOR NOW...THINK MOST POTENTIAL FOR SVR
WILL BE LIMITED TO THOSE LOCATIONS THAT CAN MIX OUT THIS STABLE
LAYER. TAZEWELL AND SMYTH ARE A DEFINITE GIVEN...MORE QUESTIONABLE
THE FURTHER EAST YOU GO.
FLOOD POTENTIAL LOOKS REAL IFFY. DEEP CONVECTION WILL BE
PROGRESSIVE DUE TO THE FAST SPEAD OF THIS SYSTEM. WILL LEAVE UP
FLOOD WATCH ATTM...BUT MAY CANCEL EARLY IF PERSISTENT HEAVY
RAINFALL DOES NOT DEVELOP.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
AS THE LOW PULLS OFF THE COAST TONIGHT...STRONG CYCLONIC GRADIENT
WINDS WILL INCREASE AND BECOME QUITE STRONG IN THE WEST. A LOW LEVEL
JET OF ARND 60 KTS COULD PRODUCE WIND GUSTS TO ADVISORY OR EVEN
WARNING CRITERIA ACROSS A LARGE PART OF THE WEST. ALTHOUGH
CONFIDENCE IS NOT VERY HIGH AT THIS POINT THAT WE WILL SEE WIND
SPEEDS TO THAT LEVEL...WITH THE WET GROUND AND MORE DRAG DUE TO
LEAVES NOW ON MOST TREES THE THREAT OF SEEING DOWNED TREES MAY BE
INCREASED.
CONDITIONS WILL GRADUALLY IMPROVE AS THE LOW SLOWLY MOVES OFF THE
COAST MONDAY NIGHT INTO TUESDAY. HIGH PRESSURE WILL RETURN TO THE
AREA TUESDAY WITH SUNSHINE AND TEMPS NEAR NORMAL.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
WEDNESDAY THROUGH SATURDAY WILL BE ACTIVE WITH WAVE AFTER WAVE
MOVING THROUGH THE REGION...ONE ABOUT EVERY SECOND OR THIRD DAY.
AFTER DRY WEATHER TUESDAY AND TUESDAY NIGHT...AN APPROACHING COLD
FRONT WILL GRADUALLY ALLOW FOR SCATTERED SHOWERS FIRST IN THE
MOUNTAINS ON WEDNESDAY...AND THEN FOR THE FORECAST AREA WEDNESDAY
NIGHT AND THURSDAY AS THE FRONT MOVES INTO THE REGION. AS ANOTHER
WAVE MOVES OUT OF THE GULF ALONG THE FRONT FRIDAY...THE FRONT WILL
STALL AND THIS NEXT SYSTEM WILL IMPACT OUR WEATHER FRIDAY INTO
SATURDAY. HAVE GONE CLOSE TO HPC NUMBERS FOR HIGH AND LOW
TEMPERATURES DURING THIS PERIOD.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS WILL RAPIDLY TRANSITION TO MVFR/IFR THIS MORNING
AS A FAST MOVING STORM SYSTEM APPROACHES FROM THE WEST. IN
ADDITION TO THE LOW CIGS/VSBYS...WINDS WILL ALSO BE A CONCERN
TONIGHT IN THE WAKE OF THE LOW PRESSURE...ESP IN THE WEST WHERE
GUSTS OF 20 TO 30 KTS WILL BE COMMON. CIGS AND VSBYS IN THE EAST WILL
IMPROVE SOMEWHAT TONIGHT AS DOWNSLOPE WINDS KICK IN.
ON MONDAY...THE CENTER OF THE UPPER LOW IS EXPECTED TO TRACK OVER
EASTERN VIRGINIA. ITS INFLUENCE WILL BE FELT EAST OF A LYNCHBURG TO
DANVILLE LINE IN THE FORM OF STEEP LAPSE RATE INSTABILITY CLOUDS AND
SHOWERS...AND POTENTIALLY AN ISOLATED THUNDERSTORM IN THE AFTERNOON.
TUESDAY THROUGH FRIDAY WILL BE AN ACTIVE PERIOD WITH SEVERAL
SYSTEMS MOVING THROUGH THE REGION...ONE ABOUT EVERY SECOND OR THIRD
DAY. DRY WEATHER EXPECTED TUESDAY AND TUESDAY NIGHT.
AN APPROACHING COLD FRONT WILL CREATED SCATTERED MVFR/IFR SHOWERS IN
THE MOUNTAINS ON WEDNESDAY...AND EAST OF THE MOUNTAINS WEDNESDAY
NIGHT AND THURSDAY AS THE FRONT MOVES INTO THE REGION.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH MONDAY MORNING FOR VAZ019-020-023-024-
032>035-043>047-058-059.
HIGH WIND WATCH FROM 9 PM EDT THIS EVENING THROUGH MONDAY
AFTERNOON FOR VAZ007-009>017-022-032-033.
HIGH WIND WARNING UNTIL 9 PM EDT THIS EVENING FOR VAZ007-009.
NC...FLOOD WATCH THROUGH MONDAY MORNING FOR NCZ004>006.
HIGH WIND WATCH FROM 9 PM EDT THIS EVENING THROUGH MONDAY
AFTERNOON FOR NCZ001>003-018-019.
WV...FLOOD WATCH THROUGH MONDAY MORNING FOR WVZ043-045.
HIGH WIND WATCH FROM 9 PM EDT THIS EVENING THROUGH MONDAY
AFTERNOON FOR WVZ042.
HIGH WIND WARNING UNTIL 9 PM EDT THIS EVENING FOR WVZ042.
&&
SYNOPSIS...DS
NEAR TERM...PM
SHORT TERM...JS
LONG TERM...DS
AVIATION...JS/RCSHazardous weather outlook, May 11, 11:39 AM EDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1139 AM EDT SUN MAY 11 2008 VAZ007-009-121545- TAZEWELL-SMYTH- 1139 AM EDT SUN MAY 11 2008 ...HIGH WIND WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...TORNADO WATCH 306 IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON... ...HIGH WIND WATCH IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH MONDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. TORNADO WATCH. HIGH WIND WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. WVZ042-121545- MERCER- 1139 AM EDT SUN MAY 11 2008 ...HIGH WIND WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...HIGH WIND WATCH IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH MONDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. HIGH WIND WATCH. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ001>003-018-019-VAZ010>017-022-121545- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE- 1139 AM EDT SUN MAY 11 2008 ...HIGH WIND WATCH IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH MONDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WATCH. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ004>006-VAZ019-020-023-024-034-035-043>047-058-059-WVZ043-045- 121545- STOKES-ROCKINGHAM-CASWELL-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE-SUMMERS-GREENBRIER- 1139 AM EDT SUN MAY 11 2008 ...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. STRONG NORTHWEST WINDS ARE EXPECTED MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ032-033-121545- PATRICK-FRANKLIN- 1139 AM EDT SUN MAY 11 2008 ...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... ...HIGH WIND WATCH IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH MONDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. HIGH WIND WATCH. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. HIGH WIND WATCH. STRONG NORTHWEST WINDS ARE ANTICIPATED MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ018-WVZ044-121545- CRAIG-MONROE- 1139 AM EDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY GUSTY NORTHWEST WINDS LIKELY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ020-121545- YADKIN- 1139 AM EDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG NORTHWEST WINDS ARE EXPECTED MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, May 11, 11:43 AM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1143 AM EDT SUN MAY 11 2008 VAZ007-009-010-012-WVZ042-111645- SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA-MERCER WV- 1143 AM EDT SUN MAY 11 2008 AT 1140 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTH OF PINEVILLE TO 9 MILES NORTHEAST OF ELIZABETHTON...MOVING NORTHEAST AT 60 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...BANDY... CLAYPOOL HILL AT 1150 AM EDT...SALTVILLE...CLIFFIELD AT NOON EDT... QUARRY AT 1205 PM EDT...BROADFORD AT 1210 PM EDT...THOMAS BRIDGE... CHILHOWIE AT 1215 PM EDT...MOUNT ROGERS NATIONAL RECREATION AREA... HUNGRY MOTHER STATE PARK AT 1220 PM EDT... WIND GUSTS OF 50 TO 60 MPH ARE POSSIBLE WITH THESE THUNDERSTORMS. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. PEM
Special weather statement, May 11, 12:17 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1217 PM EDT SUN MAY 11 2008 NCZ001-VAZ007-009-010-012-015-WVZ042-043-111645- ASHE NC-GRAYSON VA-SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA-MERCER WV- SUMMERS WV- 1217 PM EDT SUN MAY 11 2008 AT 1215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF BLUEFIELD TO 6 MILES SOUTHWEST OF MOUNTAIN CITY...MOVING NORTHEAST AT 60 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...MOUNT ROGERS SUMMIT...AND FLATWOOD AT 1225 PM EDT...SPANISHBURG...AND LANSING AT 1230 PM EDT...GRAYSON HIGHLANDS STATE PARK...AND TROUT DALE AT 1235 PM EDT...LERONA...AND GRASSY CREEK AT 1240 PM...KIMBERLING... AND CROCKETT AT 1245 PM EDT. WIND GUSTS BETWEEN 50 AND 60 MPH ARE POSSIBLE WITH THIS STORM. A TORNADO WATCH REMAINS IN EFFECT FOR TAZEWELL AND SMYTH COUNTIES UNTIL 300 PM. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE ADVANCED WARNING. KEEP YOUR EYES TO THE SKY...AND MONITOR WEATHER CONDITIONS CLOSELY. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4.
Special weather statement, May 11, 1:03 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 103 PM EDT SUN MAY 11 2008 VAZ014-111730- MONTGOMERY VA- 103 PM EDT SUN MAY 11 2008 AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF BLACKSBURG...OR ABOUT 2 MILES EAST OF PRICES FORK...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...MC DONALDS MILL AT 110 PM EDT... EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
Local storm report, May 11, 1:06 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
106 PM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM HAIL ATHENS 37.42N 81.02W
05/11/2008 E0.75 INCH MERCER WV PUBLIC
&&
DSLEIGHTLocal storm report, May 11, 1:59 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 PM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 2 SE PILOT MOUNTAIN 36.36N 80.45W
05/11/2008 E0.75 INCH STOKES NC PUBLIC
0145 PM HAIL BLACKSBURG 37.23N 80.42W
05/11/2008 E0.88 INCH MONTGOMERY VA PUBLIC
NEAR INTERSECTION OF PRICES FORK AND TOMS CREEK. HAIL
STARTED AT 145 PM AND ENDED AT 155 PM.
&&
DSLEIGHTLocal storm report, May 11, 2:09 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
209 PM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL 10 W ROANOKE 37.28N 80.14W
05/11/2008 E0.75 INCH ROANOKE VA TRAINED SPOTTER
BRADSHAW ROAD
&&
BSUTHERLThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 10:13 AM EDT | Wind Advisory | RNK | Smyth, Tazewell | 55 min |
| May 11, 11:08 AM EDT | High Wind Warning | RNK | Bland, Carroll, Floyd, Franklin, Giles, Grayson and 11 more | 32 hr |
| May 11, 12:18 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Pulaski, Wythe, City of Galax | 27 min |
| May 11, 12:29 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth, Wythe | 46 min |
| May 11, 12:30 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Smyth, Tazewell, Wythe | 45 min |
| May 11, 12:43 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick | 32 min |
| May 11, 1:32 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Montgomery, Pulaski, City of Radford | 32 min |
| May 11, 1:50 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick | 40 min |
| May 11, 2:03 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig, Montgomery, Roanoke, City of Roanoke, City of Salem | 17 min |
| May 11, 2:10 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, City of Martinsville | 39 min |
| May 11, 2:30 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Franklin, Halifax, Henry, Pittsylvania, City of Danville | 79 min |
| May 11, 2:33 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 27 min |
| May 11, 2:55 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham, Campbell, Charlotte | 80 min |
| May 11, 2:59 PM EDT | Tornado Warning | RNK | Pittsylvania | 18 min |
| May 11, 4:39 PM EDT | Wind Advisory | RNK | Bedford, Botetourt, Campbell, Charlotte, Craig, Halifax and 5 more | 26 hr |
| May 11, 6:06 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles | 22 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.